New England Compounding Center products recalled
FRANKFORT, Ky. (Oct. 9, 2012) — The Kentucky Department for Public Health has been notified of five recent cases of fungal meningitis in Kentucky residents who received medical care in Tennessee. These cases of illness match the pattern associated with a multi-state outbreak that has been linked to injections from three lots of steroid medications distributed by the New England Compounding Center, a compounding-only pharmacy. This type of fungal meningitis is not contagious.
Eleven people have now died and 119 have been sickened in the national outbreak, U.S. health officials reported Tuesday. This form of meningitis is not contagious, according to the Center for Disease Control.
The New England Compounding Center has issued a voluntary recall of all products it has produced or distributed. Although none of the implicated lots of contaminated medication is known to have been distributed in Kentucky, other lots and types medicines from this company have been sent to Kentucky facilities. The U.S. Food and Drug Administration and KDPH recommend that pharmaceuticals manufactured by this company not be used for patients. More information on this recall is available at the FDA’s website.
“The Department for Public Health is closely monitoring this situation as it evolves,” said Dr. Stephanie Mayfield, commissioner of the Department for Public Health. “We now know that several Kentuckians who received treatment out of state have been affected by this outbreak. We are working with our partners at local health departments and with the state health care associations to notify health care facilities that may have received medications included on the recall list to ensure that they are not used to treat Kentucky patients.”
Kentuckians who have received epidural steroid injections since May 21 and have any of the following symptoms should talk to their health provider as soon as possible:
– Worsening headache
– Sensitivity to light
– Stiff neck
– New weakness or numbness in any part of your body
– Slurred speech
If Kentuckians have questions or concerns about steroid injections they have received, DPH recommends they contact their health care provider. Clinicians should immediately inform the state or local health department of any patients that are undergoing evaluation for suspected fungal infection related to this outbreak. For more information and national updates on the multistate outbreak, visit the Centers for Disease Control and Prevention website.